Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Change in libido and vagina after going off Pill.
    avatar
    An_250719 posted:
    I am 53 and went off the Pill one year ago January at the age of 51. I had been on the Tri-Cyclen Pill since the age of 23, stopping only to have my daughter at 41 and going back on thereafter. From the moment I went off the Pill I experienced an immediate and dramatic loss of libido and my vagina walls began to burn as if I had a suntan (thin and raw to touch). I also experienced hot flashes that now becoming less frequent. FYI - I've had no periods since stopping the Pill so I am clearly in menopause.

    My doctor prescribed a vaginal estradiol pill bi-weekly, and I purchased over-the-counter lubricants. However, the burning remains - less so, but still present, but the most disturbing symptom remains my loss of interest in sex despite no change in the cues or routines - just my interest level and bodily responses.

    My question is, would HRT return the libido. I have researched this enough to know that candles and soft music won't cure the drop in dopamine and increase in prolactin that have literally taken the gas out of my engine (mother nature's way of saying I can no longer reproduce so why bother continuing with the cues). Would HRT return my chemistry to the way I was before I went off the Pill? Or do you recommend something else?
    Reply
     
    avatar
    Mary Jane Minkin, MD responded:
    Dear An_250719,
    I do think that at least a short course of estrogen and progestin therapy would help you. (remember, since you have a uterus, you need to take both) You could do this in either a transdermal form or an oral form; as you have done very well with the pill, an oral form in this situation might be the easiest for you, as you are used to taking a pill every day. Remember that HRT is actually significantly lower does than the pill; the combination of estrogen and progestin you would be taking would be basically one sixth of the dose of the tri cyclen pill. The systemic estrogen would be likely to really help "prime the pump" so to speak for your vagina, for moisture; even a couple of months of systemic estrogen would help you vaginally; at that point, you might do well enough with topical therapy that you wouldn't need the systemic estrogen for the moisture. However, the next question is that of libido; and no one knows the true agent of libido. Certainly estrogen and testosterone have been implicated. So I think you would be an excellent candidate to go onto systemic therapy, and get your vagina in good shape. And then you can decide how long you want to stay on the systemic therapy, and settle on the lowest dose that alleviates your symptoms. (the recommendation of the North American Menopause Society: to use the lowest dose consistent with treatment goals.)
    Good luck,
    Mary Jane


    Featuring Experts

    Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

    Helpful Tips

    Hot flash & Night sweat relief
    I am 51 and started perimenopause 6 years ago. I experience hot flashes and night sweats heavily every two weeks - the time I usually ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the North American Menopause Society website